[ Back to EurekAlert! ] Public release date: 17-Oct-2012
[ | E-mail Share Share ]

Contact: Angela Collom
acollom@acponline.org
215-351-2653
American College of Physicians

Online First article posted to www.annals.org

Aggressive nature of meningitis cases calls for heightened awareness among clinicians

More than 200 patients have been diagnosed with fungal meningitis following spinal epidural injections with contaminated methylprednisolone from a compounding pharmacy. In a clinical observation being published early online today in Annals of Internal Medicine, researchers provide details about the clinical care, deterioration, and ultimately the death of one of the index cases in this outbreak. The authors took care of a 51-year-old patient who initially sought emergency medical care for occipital headaches radiating to the face one week after having an epidural steroid injection in her neck. The otherwise healthy patient returned to the emergency room the next day with troublesome neurological symptoms. Over the next several days, her health continued to deteriorate rapidly, until she died 10 days later. An autopsy revealed severe brain and spinal cord damage. The researchers conclude that the patient was contaminated with Exserohilum species, a species of fungi with a short, unknown incubation time. Clinicians and the public should be aware of the signs and symptoms of fungal meningitis following joint or bone injections, because in this outbreak, rapid diagnosis and treatment may be necessary to prevent serious complications and death.

###

The article, Fatal Exserohilum Menengitis and CNS Vasculitis after Cervical Epidural Methylpredisolone Injection, is available for free at http://annals.org/article.aspx?articleid=1384432. The lead author, Jennifer Lyons, is available for interviews and can be reached through David March at 410-955-1534 or dmarch1@jhmi.edu.



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.